Infant Antibiotic Use May Cause Weight Issues
CBS DFW (con't)
Affordable Care Act Updates: CBSDFW.com/ACA
Health News & Information: CBSDFW.com/Health
NEW YORK (CBS NEWS) - Could giving your baby antibiotics lead to a childhood filled with weight problems?
A new study by NYU Langone School of Medicine researchers found that some children who used antibiotics tended to weigh more for their height than children who didn’t take the medication. In particular, the children who took the drugs between birth to five months of age had a 22 percent higher chance of being overweight by the time they were 38 months.
“We typically consider obesity an epidemic grounded in unhealthy diet and exercise, yet increasingly studies suggest it’s more complicated,” study author Dr. Leonardo Trasande, an associate professor of pediatrics and environmental medicine at the NYU, said in the press release.
For the study, researchers looked at 11,532 children in the U.K. who had used antibiotics as a child. The children were part of the long-term study the Avon Longitudinal Study of Parents and Children (ALSPAC).
The participant pool was separated into three categories: those who had used antibiotics from birth to five months, from six to 14 months and from 15 to 23 months. Weights were recorded at 6 weeks, 10 months, 20 months, 38 months, and 7 years of age.
The children in the six month to 14 month group showed no significant difference in body mass indices (BMI) – a measure of obesity – from their counterparts who did not take antibiotics. Likewise, the 15 to 23 months, while they had greater BMIs for their age and gender by the age of 7, had no significant increase in being overweight or obese.
However, the group that took antibiotics from birth to five months showed consistent increases in BMI from 10 to 38 months.
The study appeared online on August 21 in the International Journal of Obesity.
Also Check Out: